MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GUIDE PIN 3.2MM X 343MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. GUIDE PIN 3.2MM X 343MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71631436
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code Hip Fracture (2349)
Date of Event 05/30/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during intramedullary nailing fixation of an intertrochanteric hip fracture, a total of 5 guide pin 3.2mm x 343mm were noticed to be too soft and deformable.This issue, confirmed by x-rays when the anti-rotation bar was inserted and was noticed to be contacting the tip of the guide pin in the femoral head, led to the intramedullary nail migrating proximally and the guide pin bending during drilling with the compression starter drill and later on with the compression drill.Because of this, it was necessary to remove and reposition both the lag and compression screws.A surgical delay of less than 30 minutes occurred due to this event, but it is unknown if the procedure was concluded with the same guide pins or with backup guide pins.No other complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).The device, used in treatment, was returned for evaluation.A visual inspection of the returned guide pin 3.2mm x 343mm confirms the device is bent at the tip of the device leading up to the middle of the device.The device shows signs of significant wear and use.A medical investigation was conducted and confirms based on the information provided the clinical root cause could not be definitively concluded.The user technique could not be ruled out as a potential contributing factor.The surgical technique addresses guide pin use.The patient impact was reportedly the lag and compression screws removal and repositioning.Although no further complications were reported there was a discrepancy regarding a surgical delay (less 30 minutes verses greater 60 minutes).No further clinical assessment could be rendered at this time.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GUIDE PIN 3.2MM X 343MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12010432
Report Number1020279-2021-05182
Device Sequence Number4328776
Product Code HSB
UDI-Device Identifier00885556158371
UDI-Public00885556158371
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631436
Device Catalogue Number71631436
Device Lot Number21ASM0356
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/07/2021
Initial Date Received by Manufacturer 05/30/2021
Supplement Date Received by Manufacturer10/20/2021
Initial Report FDA Received Date06/16/2021
Supplement Report FDA Received Date10/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;